• Is anyone else gaining weight on Thyroid Meds?

    Asked by Corri on Sunday, June 30, 2013

    Is anyone else gaining weight on Thyroid Meds?

    I'm gaining like crazy, and I want it to stop! If you have any advice at all, I'd sure appreciate it! My husband is diabetic, so we eat well, and get moderate exercise, but I am unsure how to get the weight off--or even quit gaining! This is doing nothing for my self-esteem!
    Thanks in advance!

    7 Answers from the Community

    7 answers
    • babyaaronsmom's Avatar
      babyaaronsmom

      Hi Corri,
      The first few months to a year on the thyroid medicine I gained quite a bit too. It was frustrating and awful because the Endo who prescribed them also thought I had Cushing's Disease! So first being diagnosed with Thyroid Cancer and then a few months later he thought I had something else. Turns out that I didn't have Cushings but I believed the meds caused the gain and puffiness. I have always been a life time member of weight watchers so I went back to that program and have lost 16 lbs. Just hang in there. I think the body just needs time to adjust but I hear you on the self esteem, plus I had a huge neck scar.

      almost 8 years ago
    • babyaaronsmom's Avatar
      babyaaronsmom

      Hi Corri,
      The first few months to a year on the thyroid medicine I gained quite a bit too. It was frustrating and awful because the Endo who prescribed them also thought I had Cushing's Disease! So first being diagnosed with Thyroid Cancer and then a few months later he thought I had something else. Turns out that I didn't have Cushings but I believed the meds caused the gain and puffiness. I have always been a life time member of weight watchers so I went back to that program and have lost 16 lbs. Just hang in there. I think the body just needs time to adjust but I hear you on the self esteem, plus I had a huge neck scar.

      almost 8 years ago
    • hiho's Avatar
      hiho

      Iam sorry to hear you are struggling with your weight too. I am nearly 4 years out from TT and i have gained 55 pounds so far. I seem to be unable to stop the gaining even though I eat well and drink lots of water. I do have trouble exercising because of pain in my feet. I hope you find out what works for you.

      almost 8 years ago
    • gfapjp1's Avatar
      gfapjp1

      I am in the same boat...try to not eat as much but can't seem to lose. Of course being post menapausal doesn't help, I assume. Going to oncologist next week and will ask that question. Starting to walk more since summer is here but worry about bad weather and gaining even more. What's the answer?

      almost 8 years ago
    • Wega's Avatar
      Wega

      Hi Corri, is TSH level ok? Meaning you are not hypo? I've been taken thyroid medicine for 3 years now. When I'm hypo, I gain weight straight away, but when my levels are ok, with some excesice I'm back to normal. I just had my thyroidectomy done, but my endo says my weight should be just as before....

      almost 8 years ago
    • DaveWaz's Avatar
      DaveWaz

      Corri,
      Thank you for sharing your situation. It seems that every WhatNexter has varied experiences of weight gain either due to chemotherapy or other meds. I am not sure what will work for you, but your question reminded me of a blog article we posted to the site about losing weight after cancer treatment.

      http://www.whatnext.com/blog/posts/losing-weight-after-chemotherapy

      Perhaps you will find it helpful.

      Good luck! WhatNext is here for you,
      David

      almost 8 years ago
    • Corri's Avatar
      Corri

      Thanks, everyone! It's nice to know that I'm not alone in this---though it's discouraging that so many others have to suffer.
      Wega--I have been hypo in order to keep the thyroid cell activity at a minimum for treatments this year. Well, it seems to have worked because during my last scan, they saw no thyroid activity!! So I'm back on my meds--which has been a very slow process. (I had to go off for 5 weeks before the test) I'm still quite tired, but my cognitive skills are coming back! These past two days, my muscles ache like I've worked out....it would be a nice benefit if I actually toned the muscles, too!
      Now that they've seen good results, I begin the process of finding the right dosage, which the doctor said will take a while b/c I had Hashimotos before they discovered cancer and removed the thyroid. Maybe gaining this weight was worth it in the end.

      almost 8 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more thyroid cancer questions.  Also, don't forget to check out our Thyroid Cancer page.